Researchers have identified in those patients experiencing blood clots after vaccination a subsequent condition referred to as vaccine-induced immune thrombotic thrombocytopenia (VITT).

Scientists led by a team from Arizona State University and Cardiff University believe they may have found the cause of the extremely rare blood clot complications stemming from the Oxford AstraZeneca COVID-19 vaccine.
Although extremely rare, a blood clot syndrome after the first dose of the vaccine carries a high risk of death. According to the study, the reaction can be caused by the adenovirus used by the vaccine to shuttle the coronavirus’s genetic material into cells, binding with a specific protein in the blood. This protein is known as platelet factor 4 (PF4).

The researchers believe this may spark a reaction in the immune system, culminating in the development of blood clots. The resulting condition is referred to as VITT. The study was published in the journal of Science Advances. Blood clots after the Oxford AstraZeneca vaccine can occur in otherwise young and healthy people.

Professor Alan Parker, researcher at Cardiff University shared with BBC News: “The adenovirus has an extremely negative surface, and platelet factor four is extremely positive and the two things fit together quite well.” Scientists have however regularly emphasised that contracting coronavirus is far more likely to cause blood clots than receiving the AstraZeneca vaccine.

Parker added: “Our data confirms PF4 can bind to adenoviruses, an important step in unravelling the mechanism underlying VITT. Establishing a mechanism could help to prevent and treat this disorder.”

Dr Will Lester, consultant haematologist, said: “Many questions still remain unanswered; including whether some people may be more susceptible than others and why the thrombosis is most commonly in the veins of the brain and liver, but this may come with time and further research.”

A spokesperson for AstraZeneca told the BBC: “Although the research is not definitive, it offers interesting insights, and AstraZeneca is exploring ways to leverage these findings as part of our efforts to remove this extremely rare side effect.”